0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Cardiac Dysrhythmias Associated With Ophthalmic Atropine

Geno J. Merli, MD; Howard Weitz, MD; John H. Martin, MD; Edward F. McClay, MD; Alan G. Adler, MD; Frederick M. Fellin, MD; Margaret Libonati, MD
Arch Intern Med. 1986;146(1):45-47. doi:10.1001/archinte.1986.00360130055006.
Text Size: A A A
Published online

• Atropine sulfate, a mydriatic and cycloplegic agent, is frequently used in patients undergoing glaucoma surgery. Trabeculectomy with peripheral iridectomy is the most common glaucoma surgery performed to decrease intraocular pressure and preserve vision. Systemic absorption of ophthalmic atropine does occur and may result in toxic and adverse side effects. Cardiac dysrhythmias are one of the major adverse reactions. This case study reviews three patients who had a trabeculectomy for glaucoma and received ophthalmic atropine. One patient received both systemic and ocular atropine. Two patients developed atrial fibrillation and one a supraventricular tachycardia. Two patients required admission to a cardiac intensive care unit for management of the dysrhythmia and a third reverted to normal sinus rhythm spontaneously. The cardiac effects of ophthalmic atropine should be considered in the preoperative and postoperative assessment of patients with dysrhythmias.

(Arch Intern Med 1986;146:45-47)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 16

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();